recent high prolactin diagnosis - related symptoms?
My daughter has had a number of problems over the past year, many seeming to be triggered by an unwanted pregnancy which was terminated at 9 weeks, although some pre-dated that slightly. She has finally received a diagnosis that her prolactin levels are high (1975/UL) when the 'norm' is a maximum of 600, is starting on Cabergoline and has been referred for an MRI to check for a micro adenoma.
She has had a number of other problems, though, which we thought might be related (from our reading on the net), but the doctor we saw said not, and seemed to suggest that they were stress related ather than linked in any way to the prolactin levels. These problems include:
- bloating (which gets worse as she eats during a day)
- increased breast size and tenderness
- lactose intolerance, causing vomiting
Do you have any views on this? She's very bothered that although she may get her periods back (which she hasn't really 'missed' because she hated having them anyway!), none of the other matters will be resolved and she will continue to look as though she's 7 months pregnant by the end of a day, and have enormous boobs! As she's a dancer, this is particularly concerning.
The enlarged breasts, the anxiety/depression, bloating are definitely caused by the elevated prolactin.
I see that your doctor has x-ray vision and can already predict the size of her tumor (ha ha)... He is using her blood tests to predict them - that is actually not a good prediction IMHO - it can be any size.
He should also be testing ALL her hormones - especially if she is vomiting. The pituitary needs to be handled by a neuro-endocrinologist, not just any endo, She may have other issues as even the pressure of the tumor can cause other hormones to malfunction - hence the lack of her period. The fact that you tell me she looks 7 months pregnant tells me the doctor should also look into cortisol issues as the rise and fall would cause vomiting and high cortisol causes a large belly. Most doctors will find that to be rare and may not even check for it.
She really needs to see an expert. She also needs to get a pituitary MRI before she starts meds (that is silly!) and the MRI needs to be dynamic - a pituitary center knows how to order them. With and without contrast.
You go to a university center that has a pituitary center, you go to a pituitary specialist that is named pituitary center, you call up the office and ask (they will know or if the office is clueless), you can look on certain websites, you can look for people that write papers on pituitary topics and go to them - but if the office has diabetes in their name, usually they are not a pituitary place.
Not all neuro-endos are the same. Some are very conservative and nasty, some are super nice and listen. It takes a while to get a good one unless you are lucky.
I'm from england and have recently, for the second time, developed a prolactinoma. This time the prolactin levels are 4000, and am now on dostinex again as prescribed by my endocrinologist. I was referred to him when the doctor received my mri, blood tests, and cardio tests results. You don't really appreciate the symptoms you suffer from, until the medication takes effect, and takes them away. Anxiety affects your appetite, resulting in weight gain, and the premenstral munchy monster goes away. Instead of being constant. The first time I developed a prolactinoma, my periods stopped for 12 years, and nobody thought to check my prolactin level. Meaning my eostregen level for 12 years was low, and now I suffer from related joint aches and pain. Have you not been referred by your doctor, as a matter of routine now that you have the prolactin level results in front of you. Surprising but not surprised.
Yes - she's was referred by her GP to the hospital, and the comments about the stress causing the symptoms were made by the doctor at the hospital! I can't personally see how the enlarged breasts in particular CAN'T be the result of the prolactin levels, but as you said, we've agreed between us that we'll know what the impact of her high prolactin levels are when we know what goes away with the Dostinex treatment and what doesn't!
She has started on the drug, only a very low dose (1/2 tablet, once a week) for now, is awaiting an appointment for the mri, and will go back to the hospital at the beginning of April to see the results of the mri and discuss whether the Dostinex has started to have an impact.
The process in the UK is rather slow, though, but we can't afford to go private on this - just hoping that once she's in the system things will speed up a bit. I have been told that the guys at the hospital here are quite good, so I've got my fingers crossed!
Had ALL of the same symptoms. Doctor prescribed a medication for what she thought was a pituitary glad tumor BEFORE I had an MRI. I didn't take the medication...I wanted to wait on the MRI. I had the MRI done and saw a neurologist and endo specialist at Emory. The results...NO tumor, the prolactin level was elevated by the Lexapro I was taking...apparently this is very common. I stopped the Lexapro and all symptoms disappeared. So glad I didn't take the medication for a tumor I didn't have!
I have a high prolactin with pituitary microadenoma which made it difficult to concieve (conceive). Was on dostinex until my levels regulated and I conceived this took about four years. I unfortunately had a miscarriage and my prolactin sky rocketed again and therefore I need to return to either Dostinex or Bromocriptine. The miscarriage at 13 weeks was in January an I've had terrible bloating of the abdomen to the point that I look pregnant however the rest of my body is still normal. This is distressing me I was wondering if anyone else had bad abdominal distention that subsided after medication was started.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.